Alert archive / Massachusetts / Red Flag Warnings in 2015

Red Flag Warning 5, NWS Albany, NY

May 13, 2015Berkshire County, Massachusetts; Northwest Hills Planning Region, Connecticut

NWS Albany, NY issued this red flag warning at May 13, 2015, 3:32 AM EDT for Berkshire County, Massachusetts; Northwest Hills Planning Region, Connecticut. It took effect at May 13, 2015, 12:00 PM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 2015, 3:32 AM EDT (07:32 UTC)
In effect from
May 13, 2015, 12:00 PM EDT
Expired
May 13, 2015, 6:00 PM EDT
In force
6 hr
Issued by
NWS Albany, NY

Counties Northwest Hills Planning Region, CT, Berkshire County, MA

The radar

The Albany radar (KENX), 88 km from the middle of the area, began a volume at 07:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 7.5 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2015-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2015-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -191 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1633 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
-191 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

324 
WWUS81 KALY 130732
RFWALY

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBANY NY
332 AM EDT WED MAY 13 2015

CTZ001-013-MAZ001-025-NYZ039>041-047>054-058>061-063>066-084-
VTZ013>015-132200-
/O.UPG.KALY.FW.A.0005.150513T1600Z-150513T2200Z/
/O.NEW.KALY.FW.W.0005.150513T1600Z-150513T2200Z/
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-
SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-
EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-
EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
332 AM EDT WED MAY 13 2015

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS
EVENING FOR PORTIONS OF EAST CENTRAL NEW YORK AND ADJACENT WESTERN
NEW ENGLAND...

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM NOON TODAY TO 6 PM EDT THIS EVENING. THE FIRE WEATHER
WATCH IS NO LONGER IN EFFECT.

* AFFECTED AREA...SOUTHERN VERMONT...THE BERKSHIRES...LITCHFIELD
  COUNTY...THE CENTRAL AND EASTERN MOHAWK VALLEY...GREATER CAPITAL
  DISTRICT...SARATOGA REGION...SCHOHARIE VALLEY...EASTERN
  CATSKILLS...MID HUDSON VALLEY...AND TACONICS OF EAST CENTRAL NEW
  YORK.

* WINDS...NORTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* TIMING...NOON TO 6 PM.

* RELATIVE HUMIDITY...AS LOW AS 30 PERCENT.

* TEMPERATURES...IN THE LOWER TO MID 60S.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY AND
  UNCONTROLLABLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT DANGEROUS FIRE WEATHER CONDITIONS
ARE EXPECTED DUE TO THE COMBINATION OF GUSTY WINDS...LOW RELATIVE
HUMIDITIES...AND DRY FUELS.  ANY FIRES THAT DEVELOP MAY QUICKLY
GET OUT OF CONTROL AND BECOME DIFFICULT TO CONTAIN.

&&

$$
1 follow-up statement
458 
WWUS81 KALY 132206
RFWALY

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBANY NY
606 PM EDT WED MAY 13 2015


CTZ001-013-MAZ001-025-NYZ039>041-047>054-058>061-063>066-084-
VTZ013>015-132315-
/O.EXP.KALY.FW.W.0005.000000T0000Z-150513T2200Z/
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-
SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-
EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-
EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
606 PM EDT WED MAY 13 2015

...THE RED FLAG WARNING HAS EXPIRED FOR SOUTHERN VERMONT...THE
BERKSHIRES...LITCHFIELD COUNTY...THE CENTRAL AND EASTERN MOHAWK
VALLEY...GREATER CAPITAL DISTRICT...SARATOGA REGION...SCHOHARIE
VALLEY...EASTERN CATSKILLS...MID HUDSON VALLEY...AND TACONICS OF
EAST CENTRAL NEW YORK...

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this red flag warning went out at May 13, 1:37 AM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, May 13, 1:37 AM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
137 AM EDT WED MAY 13 2015

.SYNOPSIS...
IN THE WAKE OF A COLD FRONT A COOLER AND DRIER AIRMASS WILL
SETTLE ACROSS THE REGION AND LAST THROUGH FRIDAY. UNSETTLED
WEATHER IS EXPECTED ACROSS THE REGION OVER THE FIRST HALF OF THE
WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
AS OF 100 AM EDT...COLD ADVECTION HAS BEGUN IN EARNEST ACROSS THE
REGION WITH A NORTHWEST FLOW USHERING IN MUCH COOLER AND DRIER
AIR. AN UPPER LEVEL TROUGH AXIS AND AN ASSOCIATED SFC TROUGH WILL
MOVE ACROSS THE REGION OVERNIGHT...BRINGING ISOLATED TO SCATTERED
LIGHT SHOWERS TO AREAS WEST OF THE HUDSON VALLEY. LOWS TONIGHT
WILL BE IN THE LOWER 40S TO LOWER 50S.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY/...
ON WEDNESDAY THERE WILL STILL BE A SLIGHT CHANCE TO LOW CHANCE OF
SHOWERS DURING THE MORNING MAINLY ACROSS THE HIGHER TERRAIN
FOLLOWED BY IMPROVING CONDITIONS DURING THE AFTERNOON AS HIGH
PRESSURE STARTS TO MOVE IN. HIGHS ON WEDNESDAY WILL BE IN THE
UPPER 50S TO MID 60S.

WEDNESDAY NIGHT THROUGH FRIDAY WILL BE MARKED BY MAINLY CLEAR
SKIES AND RELATIVELY COOL CONDITIONS WITH FROST POSSIBLE ON
WEDNESDAY NIGHT AS TEMPERATURES DROP INTO THE UPPER 20S TO UPPER
30S. WILL HIGHLIGHT THIS IN THE HWO EXCEPT FOR THE SOUTHERN
ADIRONDACKS WHERE THE GROWING SEASON HAS NOT STARTED YET. HIGHS ON
THURSDAY WILL BE IN THE 60S. LOWS THURSDAY NIGHT IN THE MID TO
UPPER 30S WITH MORE SCATTERED FROST POSSIBLE AND WILL ALSO INCLUDE
THIS IN THE HWO AND HIGHS ON FRIDAY IN THE MID TO UPPER 60S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
FRIDAY STARTS OUT WITH HIGH PRESSURE RETREATING OFF THE EAST COAST
AND MOISTURE RAPIDLY INCREASING ACROSS THE REGION AS A WARM FRONT
LIFTS NORTHEASTWARD TOWARDS THE REGION. HAVE FORECAST POPS TO RISE
TO AROUND 50 PERCENT FRIDAY NIGHT...AND REMAIN AROUND 50 PERCENT
THROUGH SATURDAY...DECREASING TO 20 TO 30 PERCENT SATURDAY NIGHT
AS THE FRONTAL BOUNDARY SETTLES SOUTHWARD AGAIN. LOWS FRIDAY AND
SATURDAY NIGHTS WILL BE IN THE MID 40S TO MID 50S. HIGHS SATURDAY
IN THE MID 60S TO AROUND 70.

THE FRONTAL BOUNDARY SHOULD BE FAR ENOUGH SOUTH OF THE REGION
SUNDAY AND SUNDAY NIGHT FOR MAINLY DRY CONDITIONS...BUT HAVE KEPT
A 20 PERCENT CHANCE OF SHOWERS OVER THE SOUTHEAST PART OF THE
FORECAST AREA. HIGHS SUNDAY WILL BE IN THE UPPER 60S TO MID 70S.
LOWS SUNDAY NIGHT IN THE UPPER 40S TO MID 50S.

AN UPPER LEVEL TROF AND FRONTAL BOUNDARY WILL MOVE EAST FROM THE
GREAT LAKES MONDAY AND TUESDAY...BRINGING ANOTHER THREAT OF
SHOWERS. ONLY 20 TO 30 PERCENT POPS ARE FORECAST FOR MONDAY...
RISING TO 30 TO 40 PERCENT MONDAY NIGHT AND TUESDAY. HIGHS MONDAY
AND TUESDAY WILL GENERALLY BE IN THE UPPER 60S TO MID 70S. LOWS
MONDAY NIGHT IN THE 50S.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
A MORE SEASONABLE AIRMASS IS BEING USHERED IN THE WAKE OF THE
PASSAGE OF A COLD FRONT TUESDAY. CLOUD COVER PERSIST ACROSS THE
AREA AS AN UPPER LEVEL TROUGH AXIS AND ITS ASSOCIATED SURFACE
TROUGH MOVE ACROSS THE REGION OVERNIGHT. THE SHOWERS ACCOMPANYING
THESE FEATURES ARE NOT EXPECTED TO IMPACT THE TAF SITES. HOWEVER
MVFR CEILINGS WILL BE POSSIBLE THROUGH THE EARLY MORNING HOURS.
THE CLOUD COVER WILL PERSIST MUCH OF THE DAY AS THE COLD POOL ALOFT
MOVES ACROSS THE REGION DURING THE HEATING OF THE DAY. SCATTERED TO
FEW CLOUDS ARE EXPECTED BY THE EVENING AS HIGHER PRESSURE BUILDS
IN AT THE SURFACE.

WINDS WILL BE GUSTY AT TIMES THROUGH THE EARLY MORNING HOURS WITH
WIDESPREAD GUSTY WINDS AFTER SUNRISE WITH GUSTS UP TO AROUND 25 KNOTS
THROUGH THE AFTERNOON. THE WINDS WILL SUBSIDE AS WE HEAD INTO THE
EVENING AND HIGHER PRESSURE BUILDS IN AT SURFACE.

OUTLOOK...

THU-FRI: NO OPERATIONAL IMPACT. NO SIG WX.
FRI NIGHT: MODERATE OPERATIONAL IMPACT. CHANCE OF SHRA.
SAT: MODERATE OPERATIONAL IMPACT. CHANCE OF SHRA.
SAT NIGHT: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SHRA.
SUN: NO OPERATIONAL IMPACT. NO SIG WX.

&&

.FIRE WEATHER...
IN THE WAKE OF A COLD FRONT A COOLER AND DRIER AIRMASS WILL
SETTLE ACROSS THE REGION AND LAST THROUGH FRIDAY. UNSETTLED
WEATHER IS EXPECTED ACROSS THE REGION OVER THE FIRST HALF OF THE
WEEKEND.

RELATIVE HUMIDITY VALUES ARE EXPECTED TO RECOVER TO 70 TO 90
PERCENT TONIGHT...DROP TO 25 TO 40 PERCENT ON WEDNESDAY...RECOVER
TO 70 TO 95 PERCENT WEDNESDAY NIGHT AND FALL TO 20 TO 30 PERCENT
ON THURSDAY.

WINDS ARE EXPECTED TO BE WEST AT 10 TO 20 MPH WITH GUSTS TO AROUND
35 MPH THROUGH TONIGHT...NORTHWEST AT 10 TO 20 MPH WITH GUSTS TO
35 MPH ON WEDNESDAY...NORTHWEST AT 5 TO 10 MPH WEDNESDAY NIGHT AND
THURSDAY.

&&

.HYDROLOGY...
IT HAS BEEN VERY DRY ACROSS THE HYDRO SERVICE AREA IN RECENT
WEEKS. PARTS OF THE WESTERN MOHAWK VALLEY...SOUTHERN ADIRONDACKS
AND LAKE GEORGE REGION RECEIVED OVER A QUARTER INCH OF RAIN IN THE
PAST 12 HOURS...WITH SOME LOCALIZED AMOUNTS ABOVE 2 INCHES.
HOWEVER...ANY SHOWER AND THUNDERSTORM ACTIVITY THROUGH THIS
EVENING SHOULD BE SCATTERED TO ISOLATED. BASIN-AVERAGE RAINFALL
WILL NOT BE UNIFORM DUE TO THE CONVECTIVE NATURE OF THE
PRECIPITATION AND MOST AREAS SHOULD SEE LESS THAN A QUARTER INCH
OF RAIN IN ADDITION TO WHAT FELL YESTERDAY.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FIRE WEATHER WATCH FROM NOON EDT TODAY THROUGH THIS AFTERNOON
     FOR CTZ001-013.
NY...FIRE WEATHER WATCH FROM NOON EDT TODAY THROUGH THIS AFTERNOON
     FOR NYZ039>041-047>054-058>061-063>066-084.
MA...FIRE WEATHER WATCH FROM NOON EDT TODAY THROUGH THIS AFTERNOON
     FOR MAZ001-025.
VT...FIRE WEATHER WATCH FROM NOON EDT TODAY THROUGH THIS AFTERNOON
     FOR VTZ013>015.

&&

SYNOPSIS...11/NAS
NEAR TERM...GJM/11/JPV
SHORT TERM...11
LONG TERM...GJM
AVIATION...IAA
FIRE WEATHER...GJM/11
HYDROLOGY...11
Hazardous weather outlook, May 12, 9:00 PM EDT, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
900 PM EDT TUE MAY 12 2015

CTZ001-013-MAZ001-025-NYZ039>041-047>054-058>061-063>066-084-
VTZ013>015-131100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
900 PM EDT TUE MAY 12 2015

...FIRE WEATHER WATCH IN EFFECT WEDNESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...
WESTERN MASSACHUSETTS...FOR THE EASTERN MOHAWK VALLEY...SARATOGA
REGION...GREATER CAPITAL DISTRICT...EASTERN CATSKILLS...TACONICS
AND MID HUDSON VALLEY OF EAST CENTRAL NEW YORK AND FOR SOUTHERN
VERMONT.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FIRE WEATHER WATCH.

THERE IS A POSSIBILITY OF SCATTERED FROST ON WEDNESDAY NIGHT AND
THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ038-043-083-131100-
SOUTHERN HERKIMER-NORTHERN WASHINGTON-SOUTHEAST WARREN-
900 PM EDT TUE MAY 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A POSSIBILITY OF SCATTERED FROST ON WEDNESDAY NIGHT AND
THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ032-033-042-082-131100-
NORTHERN HERKIMER-HAMILTON-NORTHERN WARREN-NORTHERN FULTON-
900 PM EDT TUE MAY 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 3:40 AM EDTFrost AdvisoryALYBerkshire28 hr
May 13, 3:40 AM EDTFreeze WarningALYGreene, Ulster28 hr

Nearby

Red Flag Warnings in Massachusetts, 2015Red Flag Warnings in Connecticut, 2015Red Flag Warnings in New York, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.